MAUDE Adverse Event Report: MERZ NORTH AMERICA, INC RADIESSE INJECTABLE IMPLANT; IMPLANT, DERMAL, FOR AESTHETIC USE

MERZ NORTH AMERICA, INC RADIESSE INJECTABLE IMPLANT; IMPLANT, DERMAL, FOR AESTHETIC USE
Model Number 8071M0K1
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Cancer (3262)
Type of Reportable Event Serious Injury
Event or Problem Description
This case was linked to (b)(4), referring to the same reporter.This spontaneous report was received from a us healthcare professional and concerns a (b)(6)-year-old female patient.She was injected with radiesse®, into the bilateral cheek, malar and ala regions, on (b)(6) 2019.A syringe was split between both cheeks.The batch record review was received and the lot number for radiesse® was confirmed as 100123768 (expiry date 10/2022).A lot search in the global safety database was conducted.Topical lidocaine 15%/betacaine 5% was applied pre-injection, and the area was cleansed with vionex as a prep pre injection.The injection was well tolerated.The patient had a history of similar radiesse® injection plans since 2016 (as reported).The patient was a medical doctor.After the radiesse® injection, the patient was experiencing numbness and tingling, intermittently over 2 weeks.An intervention was offered, but the patient did not wish to return for a visit.She declined and preferred to use warm compress/massage and over-the-counter pain relievers as needed.On (b)(6) 2020 (ambiguously reported as (b)(6) 2019), the patient was offered a medryl dose pack and she declined the intervention.The patient wanted to just wait until the product dispersed over time.On (b)(6) 2020, the patient texted that the numbness changed into pain.The patient was again offered to return for care options, including a medryl dose pack, aeration and dispersement of the product, a sodium thiosulfate injection, and to consider neurontin (reported as neurotin) for the nerve irritation/inflammation.On (b)(6) 2020 (ambiguously reported as (b)(6) 2021), the reporter spoke with the patient, and she preferred not to actively pursue interventions other than warm compresses/massage.On (b)(6) 2021, the patent returned to the office for a neuromodulator injection.The patient appeared fine and looked well aesthetically.She had additional facial discomfort that radiated to her left lateral cheek and left lower jawline areas.She was evaluated by a neurologist and was going to get an mri of the facial region, as ordered by her neurologist.Due to the provided information the outcome of the event nerve irritation/inflammation was considered as not resolved.Follow-up information was received on 30-jul-2021: the case was upgraded to serious.The events cancerous tumor and off label use was added.The patient was injected with a total of 1.5 ml of radiesse®, between cheek and lateral cheek, bilaterally (off label use of device).The patient declined all interventions other than warm compress and tylenol or advil.In 2021, after more than 6 months of increasing intermittent nerve type pain and numbness, that was presumed to be related to the radiesse® treatment, the patient finally consulted with a neurologist and was sent for a magnetic resonance imaging.That magnetic resonance imaging revealed a cancerous tumor.Further treatment and course of action determined by patient, treating surgeon and oncologist.The outcome of the event nerve irritation/inflammation was left unchanged.Due to the provided information the outcome of the event cancerous tumor was considered as not resolved.Follow-up information was received on 06-aug-2021: the reporter was not able to diagnose, and did not speak to the diagnosing physician for the cancer.According to the reporter, a physician believed that the cancerous tumor was most likely unrelated to the radiesse® injections.The outcome of the events was left unchanged.Due to the provided information, the causality of the event cancerous tumor was considered as unlikely, and was therefore changed from reasonable possibility to unlikely.
 
Additional Manufacturer Narrative
This case was assessed as reportable to the fda as the event, cancerous tumor (pt: carcinoid tumour) was deemed to meet serious injury criteria of life-threatening illness.The device history record for radiesse lot number 100123768 was reviewed.A lot search was conducted on the reported lot and no other similar events were noted.No nonconformances were noted that would have contributed to this event.

Brand Name
RADIESSE INJECTABLE IMPLANT
Common Device Name
IMPLANT, DERMAL, FOR AESTHETIC USE
Manufacturer (Section D)
MERZ NORTH AMERICA, INC
4133 courtney street
suite 10
franksville WI 53126
MDR Report Key12304329
Report Number3013840437-2021-00183
Device Sequence Number3779145
Product Code LMH
UDI-Device IdentifierM2138071M0K15
UDI-Public+M2138071M0K15/$$3221005100123768Y
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P050052
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 08/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/05/2022
Device Model Number8071M0K1
Device Catalogue Number8071M0K1
Device Lot Number100123768
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/30/2021
Initial Report FDA Received Date08/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CONCOMITANT DRUG NOT AVAILABLE
Outcome Attributed to Adverse Event Life Threatening;
Patient Age57 YR